Virginia, 2018

Heavy Rain in Virginia, May 17 to 20, 2018

May 17 to 20, 2018 · NWS AKQ · 39 events in 17 counties and zones

Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain across much of central, south central, and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and thunderstorms associated with areas of low pressure along a frontal boundary produced heavy rain across much of central, south central, and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 17, 8:59 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, May 17, 8:59 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wakefield VA
959 AM EDT Thu May 17 2018

.SYNOPSIS...
A frontal boundary stalls across northern portions of the
forecast area through Friday, bringing periodic showers and
thunderstorms, with the potential for locally heavy rainfall.
Somewhat drier air arrives by Sunday as the upper level low
pressure system weakens.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 945 AM EDT Thursday...

Lull in the RA conts for much of the local area this morning w/
one area concentrated from NW VA to NJ...the other along-just
off the coast the NC-SC. Deeply saturated atmos conts over the
region attm...and expected through the rest of the day. SATL
showing more widespread cloudiness than at this time 24
hours...so heating potential likely to be more limited.
expecting SHRAS and possible (ISOLD/SCT) tstms to develop this
afternoon as moist SSW flow conts. A sfc frontal boundary
aligned E-W just N of the FA will begin to settle S by later
today...and may become a focus for moderate/heavy RA (into
tonight-Fri). PoPs the rest of the day from 40-70%. Highs mainly
in the m-u70s...except around 70F at OXB.

Threat exists for +RA and localized flooding in heavier bands
of SHRAS/stms that do develop this afternoon/early this eve.
Given the rather spotty coverage of higher amounts from
Wed...will maintain the idea of not issuing any flood/flash
flood watches as FFG remains fairly high overall.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
As of 945 AM EDT Thursday

By tonight depending on the location of the front, expect
widespread +RA may focus along the boundary and a Flash Flood
Watch may be needed (probably over the N). Likely/categorical
PoPs continue this evening, gradually focusing over the northern
1/2 of the CWA overnight as the front stalls in that general
area. Lows tonight mainly 65-70F except cooler around 60F
across the MD eastern shore.

The pattern featuring a trough over the Mid-South and a stalled
frontal boundary over the Mid-Atlantic will continue through
Friday. A deep feed of subtropical/tropical moisture will
persist on the ern side of the trough (PW generally +2 to
occasionally +3 st dev) bringing periodic showers/tstms. 17/00z
models are targeting a window of another surge of more
concentrated heavy rain possible over central portions of the
area Friday. As noted in the near term, depending on coverage of
higher rainfall amounts on Thu, may need to consider (or
continue) a flash flood watch for Fri as the potential for storm
training looks similar to Thu night. With sfc high pressure
building into New England on Fri, the ENE low level flow will
increase over northern portions of the CWA where highs Fri will
only be in the 60s to lower 70s (remaining in the upper
70s/lower 80s farther S). By Sat, the upper level low to the
west is progged to weaken into an upper trough. While forcing
associated with the upper jet will increase, so will the mid
level westerlies, so training storms look less likely by that
point. Most if not all of the area is expected to get back into
the warm sector so highs will genly be in the 80s (even over
most of the eastern shore). Some potential for stronger tstms
exists by Sat aftn/evening though much uncertainty remains.
Storm total QPF through Sat night ranges from 2.00"-2.50" SE to
3.00"-4.00" NW. Due to the convective nature of this event,
there will likely be localized areas of higher amounts, but also
some areas that receive less.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 400 AM EDT Thursday

The pattern continues to remain somewhat unsettled through the
middle of next week with a series of low pressure systems
passing by not far to the N of the local area. Does not look
unsettled to the extent of the near and short term however with
westerlies aloft stronger due to an upper trough over eastern
Canada and ridging aloft over the Gulf of Mexico to the Atlc
coast of Florida. Will genly have 20-40% PoPs each day. Remaining
above avg for the most part for temperatures with highs mainly
in the 80s and low in the 60s to near 70 F.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 700 AM EDT Thursday...

Weak sfc frontal boundary persists over far NE sections of the
CWA early this morning, with widespread IFR/LIFR conditions
still occurring at KSBY (and developing now at KRIC). Elsewhere,
conditions continue to be more variable and overall, MVFR to
VFR conditions prevail at KORF/KPHF/KECG, with guidance
suggesting some improvement to this at KRIC/KSBY later this
morning. Coverage of showers/tstms increases after 18Z. For now
will forecast a general MVFR with showers at most terminals
after 18Z. Moderate to heavy rain possible in any tstm later
this aftn into tonight. Flight restrictions to become more
widespread after 06Z (especially over the north).

OUTLOOK...
The frontal boundary remains stalled immediately N of the area
or over far northern sections of the area on Friday as moisture
continues to stream into the area from the S. This will result
in periodic showers/tstms, which could bring MVFR and brief IFR
vsby in heavy rain, with patchy early morning MVFR/IFR stratus.
The boundary will gradually lift N by Saturday, but shower/tstm
chances will continue. Somewhat drier conditions potentially
arrive by Sunday.

&&

.MARINE...
As of 945 AM EDT Thursday...

Winds are mostly light across the marine area, generally from
the south at 5 to 10 kt with seas/swells at 3 to 4 feet over the
coastal waters and mostly 1 to 2 feet over the bay and sound.
Stationary front continues to meander over the region,
extending from just north of our coastal waters across northern
Va. There are some hints from the models that the front may sag
into our northern marine area on Fri, which will cause winds to
turn easterly or ESE for a period of time off the MD shore.
This also will result in seas increasing to 4-5 ft by late Fri
over the nrn two coastal zns. Then, the front will likely return
north of the area on Sat, and southerly winds will recommence
and increase to 10-20 kt. Therefore, marginal SCA conditions
will be possible for the Ches Bay and nrn portions of the
coastal waters Sat into Sat night.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...ALB
SHORT TERM...LKB
LONG TERM...LKB/MPR
AVIATION...LKB/MPR
MARINE...TMG/JEF
Hazardous weather outlook, May 17, 4:43 AM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
543 AM EDT Thu May 17 2018

MDZ024-025-NCZ012>017-030>032-102-VAZ065>067-079>082-084-086>090-092-
093-095>100-523>525-180945-
Inland Worcester-Maryland Beaches-Northampton-Hertford-Gates-
Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-
Prince George-Charles City-Gloucester-Mathews-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-York-Newport News-
Hampton/Poquoson-
543 AM EDT Thu May 17 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Showers with embedded thunderstorms will become widespread later today
and tonight. Locally heavy rainfall is expected, with the potential
for flooding in locations that receive repeated heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic showers and thunderstorms are anticipated to continue Friday
and Saturday. Locally heavy rainfall is expected, with the potential
for flooding, especially for locations that receive repeated heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ048-060>062-064-068-069-075>078-083-085-509>522-180945-
Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-New Kent-Middlesex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
543 AM EDT Thu May 17 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and Tonight.

Showers with embedded thunderstorms will become widespread later today
and tonight. Locally heavy rainfall is expected, and localized flash
flooding will be possible. A Flash Flood Watch may be needed with
later forecasts, especially by tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic showers and thunderstorms are anticipated to continue Friday
and Saturday. Locally heavy rainfall is expected, with the potential
for flooding, especially for locations that receive repeated heavy
rain. A Flash Flood Watch may be needed with later forecasts for
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, May 17, 11:38 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1238 PM EDT THU MAY 17 2018

VAZ088>090-092-093-095-096-523>525-171730-
Hampton/Poquoson-Isle of
Wight-Surry-Norfolk/Portsmouth-Southampton-Sussex-Newport
News-Suffolk-York-James City-
1238 PM EDT THU MAY 17 2018

...AN AREA OF SHOWERS WITH HEAVY RAIN WILL AFFECT ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...SOUTHEASTERN YORK...EAST CENTRAL
SUSSEX... SOUTHERN JAMES CITY AND SURRY COUNTIES...THE SOUTHERN CITY
OF POQUOSON...THE NORTHWESTERN CITY OF PORTSMOUTH...THE NORTHEASTERN
CITY OF SUFFOLK...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...

At 1236 PM EDT, radar indicated an area of showers with heavy rain
were centered along a line extending from near Homeville to Kings
Fork. Movement was northeast at 25 mph.

Rainfall amounts of up to 1 inch are possible with these showers.

Locations impacted include...
Newport News, Hampton, Williamsburg, Smithfield, Windsor, Wakefield,
Surry, Langley AFB, Hampton University, Christopher Newport
University, Patrick Henry Field, Norfolk, Portsmouth, Suffolk, Isle
Of Wight, Northampton, Ivor, Dendron, Rescue and Tabb.

People attending LPGA at Kingsmill should remain alert to heavy
rainfall.

Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3700 7626 3699 7625 3693 7633 3694 7634
      3693 7634 3674 7660 3692 7715 3729 7683
      3716 7642 3715 7642 3714 7643 3714 7641
      3716 7641 3709 7623
TIME...MOT...LOC 1636Z 226DEG 21KT 3695 7708 3680 7659

ALB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 heavy rain. Local standard time, as filed.

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 19, 6:12 AM EST
Where
Henrico County, 2.29 mi WNW of West End Manor
Reported by
CoCoRaHS
Coordinates
37.660, -77.570

Three day rainfall total was 9.10 inches at (2 E) Short Pump.

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 19, 7:00 AM EST
Where
Chesterfield County, 2.82 mi S of Midlothian
Reported by
CoCoRaHS
Coordinates
37.460, -77.660

Three day rainfall total was 6.24 inches at (3 SSW) Midlothian.

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 19, 7:48 AM EST
Where
Chesterfield County, 2.75 mi W of Bermuda Hundred
Reported by
NWS Employee
Coordinates
37.330, -77.330

Three day rainfall total was 4.06 inches at (3 S) Meadowville.

Heavy Rain, Caroline

When
May 17, 12:00 PM EST to May 19, 8:33 PM EST
Where
Caroline County, 1.63 mi E of Farmers
Reported by
Mesonet
Coordinates
38.070, -77.320

Three day rainfall total was 7.40 inches at Mesonet Station TT216 (2 NE Bowling Green).

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 19, 9:20 PM EST
Where
Henrico County, 4.84 mi S of Varina Grove
Reported by
Mesonet
Coordinates
37.380, -77.350

Three day rainfall total was 4.79 inches at Mesonet Station VA036 (1 WNW Meadowville).

Heavy Rain, Mecklenburg

When
May 17, 12:00 PM EST to May 19, 9:20 PM EST
Where
Mecklenburg County, 1.77 mi NW of Blanks
Reported by
Mesonet
Coordinates
36.620, -78.550

Three day rainfall total was 7.74 inches at Mesonet Station VA041 (1 E Clarksville).

Heavy Rain, Hanover

When
May 17, 12:00 PM EST to May 19, 9:30 PM EST
Where
Hanover County, Ashland
Reported by
Mesonet
Coordinates
37.750, -77.480

Three day rainfall total was 5.18 inches at Mesonet Station AS799 (Ashland).

Heavy Rain, James City

When
May 17, 12:00 PM EST to May 19, 9:30 PM EST
Where
James City County, 4.73 mi NE of Norge
Reported by
Mesonet
Coordinates
37.410, -76.710

Three day rainfall total was 4.01 inches at Mesonet Station YRSV2 (York River State Park).

Heavy Rain, Mecklenburg

When
May 17, 12:00 PM EST to May 19, 9:31 PM EST
Where
Mecklenburg County, 3.39 mi ENE of Rogers Corner
Reported by
Mesonet
Coordinates
36.730, -78.360

Three day rainfall total was 9.18 inches at Mesonet Station AP329 (3 E Rogers Corner).

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 19, 9:34 PM EST
Where
Chesterfield County, 3.9 mi NW of Beach
Reported by
Mesonet
Coordinates
37.390, -77.650

Three day rainfall total was 4.24 inches at Mesonet Station E9140 (4 WNW Beach).

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 19, 9:35 PM EST
Where
Chesterfield County, 0.55 mi E of Bon Air
Reported by
Mesonet
Coordinates
37.520, -77.560

Three day rainfall total was 4.06 inches at Mesonet Station F0267 (Bon Air).

Heavy Rain, Richmond

When
May 17, 12:00 PM EST to May 19, 9:39 PM EST
Where
Richmond County, 42.7 mi WSW of Wellford
Reported by
Mesonet
Coordinates
37.590, -77.460

Three day rainfall total was 6.92 inches at Mesonet Station RCHRM (1 S Lakeside).

Heavy Rain, Newport News (C)

When
May 17, 12:00 PM EST to May 19, 9:40 PM EST
Where
Newport News (C) County, 1.49 mi SSE of Denbigh
Reported by
Mesonet
Coordinates
37.110, -76.540

Three day rainfall total was 4.40 inches at Mesonet Station NEWPR (1 NW Menchville).

Heavy Rain, Richmond

When
May 17, 12:00 PM EST to May 19, 9:40 PM EST
Where
Richmond County, 45.93 mi WSW of Wellford
Reported by
Mesonet
Coordinates
37.580, -77.520

Three day rainfall total was 7.64 inches at Mesonet Station RHMND (2 E Roslyn Hills).

Heavy Rain, Richmond

When
May 17, 12:00 PM EST to May 19, 9:40 PM EST
Where
Richmond County, 2.64 mi SE of Warsaw
Reported by
Mesonet
Coordinates
37.940, -76.740

Three day rainfall total was 7.52 inches at Mesonet Station WRNNT (1 NNE Kennard).

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 19, 9:41 PM EST
Where
Henrico County, 1.49 mi SSW of Short Pump
Reported by
Mesonet
Coordinates
37.630, -77.630

Three day rainfall total was 6.17 inches at Mesonet Station D4934 (1 SW Short Pump).

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 19, 9:45 PM EST
Where
Henrico County, 3.21 mi NNE of Short Pump
Reported by
Mesonet
Coordinates
37.690, -77.590

Three day rainfall total was 7.45 inches at Mesonet Station E5212 (3 NNE Short Pump).

Heavy Rain, Essex

When
May 17, 12:00 PM EST to May 19, 9:48 PM EST
Where
Essex County, 2.97 mi NNE of Dunnsville
Reported by
Mesonet
Coordinates
37.890, -76.810

Three day rainfall total was 5.46 inches at Mesonet Station E7265 (2 NNE Dunnsville).

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 19, 9:48 PM EST
Where
Henrico County, 0.69 mi N of Varina Grove
Reported by
Mesonet
Coordinates
37.460, -77.350

Three day rainfall total was 4.68 inches at Mesonet Station E5195 (Varina).

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 19, 9:50 PM EST
Where
Chesterfield County, 3.02 mi NW of Robious
Reported by
Mesonet
Coordinates
37.550, -77.660

Three day rainfall total was 7.21 inches at Mesonet Station D7888 (3 NNW Midlothian).

Heavy Rain, Fluvanna

When
May 17, 12:00 PM EST to May 19, 9:50 PM EST
Where
Fluvanna County, 0.88 mi SE of Palmyra
Reported by
COOP Observer
Coordinates
37.860, -78.270

Three day rainfall total was 5.22 inches at PYAV2 (Palmyra River Gage).

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 20, 4:00 AM EST
Where
Chesterfield County, 3.02 mi NW of Bermuda Hundred
Reported by
CoCoRaHS
Coordinates
37.360, -77.320

Three day rainfall total was 5.55 inches at Meadowville.

Heavy Rain, Lancaster

When
May 17, 12:00 PM EST to May 20, 5:30 AM EST
Where
Lancaster County, Merry Pt
Reported by
CoCoRaHS
Coordinates
37.720, -76.520

Three day rainfall total was 4.51 inches at (1 ESE) Mollusk.

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 20, 6:00 AM EST
Where
Chesterfield County, 2.6 mi WSW of Beach
Reported by
CoCoRaHS
Coordinates
37.330, -77.640

Three day rainfall total was 4.32 inches at (3 WSW) Beach.

Heavy Rain, Cumberland

When
May 17, 12:00 PM EST to May 20, 6:00 AM EST
Where
Cumberland County, 1.1 mi E of Kimberley Hills
Reported by
COOP Observer
Coordinates
37.330, -78.380

Three day rainfall total was 4.04 inches at (2 N) Farmville.

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 20, 6:00 AM EST
Where
Henrico County, 0.69 mi N of Varina Grove
Reported by
CoCoRaHS
Coordinates
37.460, -77.350

Three day rainfall total was 5.56 inches at Varina.

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 20, 6:59 AM EST
Where
Chesterfield County, 0.88 mi NE of Midlothian
Reported by
CoCoRaHS
Coordinates
37.510, -77.640

Three day rainfall total was 6.88 inches at (1 N) Midlothian.

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 20, 7:00 AM EST
Where
Chesterfield County, 2.82 mi S of Chesterfield
Reported by
CoCoRaHS
Coordinates
37.330, -77.530

Three day rainfall total was 4.91 inches at (3 SSW) Chesterfield.

Heavy Rain, Northumberland

When
May 17, 12:00 PM EST to May 20, 7:00 AM EST
Where
Northumberland County, 1.09 mi W of Sampsons Wharf
Reported by
CoCoRaHS
Coordinates
37.870, -76.420

Three day rainfall total was 5.39 inches at (2 E) Howland.

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 20, 8:30 AM EST
Where
Henrico County, 0.69 mi S of Yellow Tavern
Reported by
CoCoRaHS
Coordinates
37.620, -77.470

Three day rainfall total was 6.72 inches at Lakeside.

Heavy Rain, Caroline

When
May 17, 12:00 PM EST to May 20, 8:39 AM EST
Where
Caroline County, 0.88 mi SE of Bowling Green
Reported by
Mesonet
Coordinates
38.040, -77.340

Three day rainfall total was 7.20 inches at Mesonet Station BWCCD (Bowling Green).

Heavy Rain, Chesterfield

When
May 17, 12:00 PM EST to May 20, 8:39 AM EST
Where
Chesterfield County, 0.88 mi NE of Bon Air
Reported by
Mesonet
Coordinates
37.530, -77.560

Three day rainfall total was 6.80 inches at Mesonet Station RCRMR (Bon Air).

Heavy Rain, Louisa

When
May 17, 12:00 PM EST to May 20, 8:39 AM EST
Where
Louisa County, Mineral
Reported by
Mesonet
Coordinates
38.020, -77.920

Three day rainfall total was 4.52 inches at Mesonet Station MINRL (Mineral).

Heavy Rain, Virginia Beach (C)

When
May 17, 12:00 PM EST to May 20, 8:40 AM EST
Where
Virginia Beach (C) County, 0.55 mi W of Nimmo
Reported by
Mesonet
Coordinates
36.750, -76.030

Three day rainfall total was 4.01 inches at Mesonet Station AR126 (1 E Princess Anne).

Heavy Rain, Fluvanna

When
May 17, 12:00 PM EST to May 20, 8:40 AM EST
Where
Fluvanna County, 3.62 mi NNE of Cunningham
Reported by
Mesonet
Coordinates
37.920, -78.310

Three day rainfall total was 4.96 inches at Mesonet Station WVIRM (1 S Union Mills).

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 20, 8:40 AM EST
Where
Henrico County, 1.1 mi E of East Highland Park
Reported by
Mesonet
Coordinates
37.570, -77.380

Three day rainfall total was 8.64 inches at Mesonet Station RCHRV (East Highland Park).

Heavy Rain, Henrico

When
May 17, 12:00 PM EST to May 20, 8:40 AM EST
Where
Henrico County, 2.3 mi WNW of Quioccasin
Reported by
Mesonet
Coordinates
37.610, -77.620

Three day rainfall total was 7.96 inches at Mesonet Station RCSTW (2 NW Tuckahoe).

Heavy Rain, King William

When
May 17, 12:00 PM EST to May 20, 8:45 AM EST
Where
King William County, 1.76 mi NE of Port Richmond
Reported by
Mesonet
Coordinates
37.570, -76.800

Three day rainfall total was 8.81 inches at Mesonet Station D1998 (West Point).

Heavy Rain, Richmond (C)

When
May 17, 12:00 PM EST to May 19, 9:00 PM EST
Where
Richmond (C) County, Richmond Intl Arpt
Reported by
ASOS
Coordinates
37.500, -77.320

Three day rainfall total was 7.21 inches at RIC.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760728, 760729, 760730, 760732, 760739, 760742, 760744, 760745, 760749, 760750, 760751, 760752, 760753, 760754, 760755, 760756, 760757, 760758, 760759, 760760, 760761, 760762, 760763, 760764, 760765, 760766, 760767, 760768, 760769, 760770, 760771, 760772, 760773, 760774, 760775, 760776, 760777, 760778, 760779.